Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


splitting Atripla dose
Oct 24, 2008

Hi, I started taking Atripla three weeks ago and, like many people, have the side-effect of sleepiness/loopiness about 1.5-2 hrs after taking it. Here's the situation: I am on call a lot for my job, and that sometimes entails working nights, which is when I take the Atripla. Since I'm still having the sleepiness side-effect from the Atripla, my doctor suggested splitting the pill in half with a pill cutter and taking half first then taking the other half 4 hours later. This in an effort to reduce the sleepiness side-effect and not effect my ability to work effectively at night. Is this dangerous? Am I risking making myself resistant to the Atripla by splitting the dose over four hours?

By the way, I used to be a patient of Dr. Young when I lived in Denver. He's a great guy and encouraged me to stop using drugs. Good news, Dr. Young: I've been completely drug and alcohol free for over 19 months now. Just wanted to thank you for the excellent care I received.

Response from Dr. Young

Hello and thanks for your post.

It is great to hear that you're doing well and I appreciate your comments.

I've not (nor have heard of) tried this approach to deal with efavirenz (Sustiva, Stocrin, part of Atripla) side effects. I don't think that it is particularly dangerous, per se, since the half-lives of the drugs are so long. However, for exactly the same reasons, I'm not sure that this will have much effect on the severity of your side effects.

I'm actually more concerned about your job and need to work nights-- knowing this I really don't think that an efavirenz-based treatment makes sense for you. Given the need for evening dosing and your known side effects, I have to wonder if an alternative drug to partner with the tenofovir+FTC is a better fit for you. We've got lots of well-studied alternatives-- I'd consider switching to a ritonavir-boosted protease inhibitor (we've have had very good results with atazanavir (Reyataz) or fosamprenavir (Lexiva/Telzir)). I'll use these whenever I have a patient who must (even occasionally) work nights.

In the end, let us know what you and your healthcare provider decide and how things turn out. Best of health,

BY



Previous
Late Diagnosis of HIV
Next
Need some HIV specialists in Lebanon

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement